Florida, 2003

Damaging Wind in Florida, July 23, 2003

July 23, 2003 · NWS JAX · 1 event in 1 county or zone

Trees were uprooted and destroyed the park facility fence line on the south side of the Jacksonville Humane Society property. The park was closed due to thunderstorm wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Trees were uprooted and destroyed the park facility fence line on the south side of the Jacksonville Humane Society property. The park was closed due to thunderstorm wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 23, 1:55 PM EST, 2 hours earlier.

Area forecast discussion, Jul 23, 1:55 PM EST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
255 PM EDT WED JUL 23 2003

ACTIVE WEATHER PATTERN CONTINUING TODAY WITH DEEP EAST COAST TROUGH
STIRRING UP TROUBLE ACROSS THE CWA THIS AFTERNOON. LOOKING AT RADAR
AND SATELLITE...EXPECT ACTIVITY TO CONTINUE WELL INTO THE EVENING
HOURS BEFORE TAPERING OFF LATE.

UPPER TROUGH BEGINS TO WEAKEN THURSDAY AS BERMUDA RIDGE BEGINS TO
BUILD WEST. HOWEVER...SOUTHWEST FLOW SHOULD PERSIST THROUGH MOST OF
THE DAY WITH WEAK SHORTWAVE ENERGY IN THE VICINITY. THUS EXPECT ONE
MORE DAY OF NUMEROUS SHOWERS AND THUNDERSTORMS AREA-WIDE. LOW/MID
LEVEL FLOW WEAKENS SOME THURSDAY SO EXPECT SLOWER MOVEMENT AND LOWER
RISK OF SEVERE WX.

FLOW TURNS SOUTHERLY FOR FRIDAY AS RIDGE ESTABLISHES ITSELF. EXPECT
A MORE TYPICAL SEABREEZE SETUP BUT POPS STILL ON THE HIGH SIDE AS
MOISTURE REMAINS ABUNDANT. BY SATURDAY...RIDGE AXIS SHIFTS NORTH OF
THE AREA WITH EASTERLY FLOW BECOMING ESTABLISHED. THIS FLOW COMBINED
WITH SLIGHTLY DRIER AIR WILL DIMINISH RAIN CHANCES DOWN TO NEAR
CLIMO FOR A CHANGE. PROXIMITY OF RIDGE AXIS TO ALLOW TEMPS REACH LOW
90S MOST AREAS THROUGH EARLY NEXT WEEK.

MARINE...BUOYS SHOWING AROUND 15 KNOTS CURRENTLY.  EXPECT THIS TO
CONTINUE INTO THE EVENING BEFORE SUBSIDING OVERNIGHT TO 10 TO 15
KNOTS. ONE MORE DAY OF SOUTHWEST FLOW BEFORE RIDGE BUILDS TO NORTH
WITH EASTERLY FLOW FOR WEEKEND.

FIRE WX...NO CONCERNS.

.PRELIMINARY POINT TEMPS/POPS...

AMG 72 85 71 90 / 50 60 30 30
SSI 75 83 75 84 / 50 60 30 40
JAX 72 87 73 88 / 50 60 30 50
SGJ 75 85 75 85 / 40 50 30 40
GNV 72 87 72 89 / 40 50 30 50
OCF 72 88 72 89 / 40 50 30 50

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.

CAMP/SHASHY
Hazardous weather outlook, Jul 23, 12:30 PM EST, 3 hours 25 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-2312300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
130 PM EDT WED JUL 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTHEAST
FLORIDA AND SOUTHEAST GEORGIA THIS AFTERNOON...

THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE AREA THIS AFTERNOON
AND EARLY EVENING. A FEW STORMS MAY BECOME SEVERE.  THESE STORMS
WILL PRODUCE STRONG DAMAGING WINDS...HAIL...FREQUENT LIGHTNING...AND
LOCALLY VERY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
A FEW STRONG THUNDERSTORMS MAY DEVELOP ACROSS THE REGION THURSDAY
AFTERNOON.

OTHERWISE...NO OTHER HAZARDOUS WEATHER CONDITIONS ARE EXPECTED AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.  SPOTTERS ARE
REQUESTED TO SELF-ACTIVATE IF WARNINGS ARE ISSUED FOR YOUR LOCAL
AREA.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

CAMP

In the hours before

Special weather statement, Jul 23, 1:56 PM EST, 1 hour 59 minutes before
GAZ136-153-231930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
256 PM EDT WED JUL 23 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR GLYNN AND
EASTERN WAYNE COUNTIES FOR STRONG THUNDERSTORM WINDS VALID
UNTIL 330 PM...

AT 256 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER THALMANN...MOVING NORTHEAST AT 35
MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS AROUND THALMANN AND
EVERETT THROUGH 330 PM EDT. GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE.

CARROLL
Special weather statement, Jul 23, 2:02 PM EST, 1 hour 53 minutes before
GAZ150>152-231945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
302 PM EDT WED JUL 23 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN
WARE...PIERCE...AND WESTERN BRANTLEY COUNTIES FOR STRONG
THUNDERSTORM WINDS VALID UNTIL 345 PM...

AT 302 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES WEST OF MANOR...MOVING EAST
AT 30 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND
MANOR...WARESBORO...NEEDHAM...WAYCROSS...SUNNYSIDE...DEENWOOD AND
BLACKSHEAR THROUGH 345 PM EDT. GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE.

CARROLL
Special weather statement, Jul 23, 2:18 PM EST, 1 hour 37 minutes before
FLZ032-037-232000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
318 PM EDT WED JUL 23 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN
PUTNAM AND CLAY COUNTIES FOR STRONG THUNDERSTORM WINDS VALID
UNTIL 400 PM...

AT 318 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES NORTH OF JOHNSON...OR ABOUT 6
MILES WEST OF INTERLACHEN...MOVING NORTHEAST AT 35 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS AROUND PUTNAM HALL...MANNVILLE...
JOHNSON...INTERLACHEN...HOLLISTER...CARRAWAY...FLORAHOME AND PENNEY
FARMS THROUGH 400 PM EDT. GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE.

CARROLL
Special weather statement, Jul 23, 2:28 PM EST, 1 hour 27 minutes before
FLZ025-032-232000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
328 PM EDT WED JUL 23 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CLAY AND DUVAL
COUNTIES FOR STRONG THUNDERSTORM WINDS VALID UNTIL 400 PM...

AT 328 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 7 MILES WEST OF DOCTORS INLET...OR ABOUT
10 MILES WEST OF ORANGE PARK...MOVING NORTHEAST AT 25 MPH. THIS
STRONG THUNDERSTORM WILL AFFECT AREAS AROUND DOCTORS INLET...
JACKSONVILLE HEIGHTS...BELLAIR-MEADOWBROOK TERRACE...ORANGE PARK...
ORTEGA...MANDARIN...RIVERSIDE AND SAN MARCO THROUGH 400 PM EDT.
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR WIND DAMAGE.

CARROLL
Special weather statement, Jul 23, 2:48 PM EST, 1 hour 7 minutes before
GAZ136-151>153-232030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
348 PM EDT WED JUL 23 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN
BACON...PIERCE...EASTERN WAYNE...AND NORTHWESTERN GLYNN COUNTIES FOR
STRONG THUNDERSTORM WINDS VALID UNTIL 430 PM...

AT 348 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 7 MILES WEST OF NAHUNTA...MOVING
NORTHEAST AT 35 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS
AROUND RAYBON...HORTENSE...ATKINSON...WAYNESVILLE...BROADHURST...
THALMANN...GARDI AND EVERETT THROUGH 430 PM EDT. GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE.

CARROLL
Special weather statement, Jul 23, 2:56 PM EST, 59 minutes before
FLZ033-232045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
356 PM EDT WED JUL 23 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN SAINT
JOHNS COUNTY FOR STRONG THUNDERSTORM WINDS VALID UNTIL 445 PM...

AT 356 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
GUST FRONT FROM A THUNDERSTORM OVER MANDARIN MOVING SOUTHEAST INTO
NORTHERN SAINT JOHNS COUNTY. THIS GUST FRONT WILL AFFECT AREAS
AROUND SWITZERLAND...FRUIT COVE...DURBIN AND BAKERSVILLE THROUGH 445
PM EDT. GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR WIND DAMAGE.

CARROLL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Duval

When
July 23, 3:55 PM EST
Where
Duval County, Jacksonville Beach
Measured
55 kt (63 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
30.283, -81.383

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2003Every state in 2003This day in weather historyWarnings in Florida, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5361614.